Article

[Acute psychotic access following the administration of isoniazid].

Service de pneumologie, faculté de médecine et de pharmacie de Marrakech, université Cadi Ayyad, hôpital Ibn Nafis, CHU Mohammed VI, Marrakech, Morocco.
Revue de Pneumologie Clinique (Impact Factor: 0.19). 04/2011; 67(2):118-20.
Source: PubMed

ABSTRACT Acute psychotic access is defined as the occurrence of a single, acute, and intense psychotic episode in a subject without a neurological or psychiatric history. Isoniazid (INH), a major antibacillar, is the drug most often involved in the occurrence of this psychiatric disorder. However, this side effect is rare and only a few cases have been reported in the literature.
A 57-year-old female patient with diabetes mellitus presented miliary tuberculosis for which an antibacillar treatment was prescribed. Three days later, she presented an acute psychotic access requiring the withdrawal of the INH and the prescription of neuroleptic drugs, without any pyridoxine supplementation. The lab tests were normal. The good clinical evolution after the INH withdrawal confirmed its imputabilty.
Acute psychotic access is a severe and exceptional complication following the administration of INH. Emergency treatment is the only guarantee of a good outcome.

0 Followers
 · 
110 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: To describe the presentation and treatment of acute isoniazid (INH) neurotoxicity appearing at an inner-city municipal hospital. Case series. Seven patients (eight patient visits) with an age range of 5 days to 14.9 years. At our institution, no children appeared with acute INH neurotoxicity in the period 1985 through 1990, whereas seven patients were treated from 1991 through 1993. This paralleled the rise in the number of children with tuberculous infection and disease seen at our institution, from an average 96 per year to 213 per year during these two time periods. All seven patients were receiving INH daily for tuberculosis (TB) prophylaxis. Accidental ingestion (five episodes) and suicidal attempts (three episodes) accounted for these visits. The total amount ingested range from 14.3 to 99.3 mg/kg (mean, 54 mg/kg). All but one patient presented with afebrile seizures. One patient presented twice with seizures. Acute INH neurotoxicity was not suspected on the first admission; however, when readmitted 4 weeks later with another seizure, the diagnosis of acute INH neurotoxicity was made. Intravenous pyridoxine was used in five episodes. Because it was not a stocked item in our pediatric emergency cart (as well as at another hospital, necessitating a transfer of a patient with refractory seizures to our hospital), the average delay was 5.8 hours (range, 1.3 to 13 hours) before it was given. Two patients with refractory seizures failed to respond to anticonvulsants, and their seizures were controlled only after parenteral pyridoxine. We have seen an increased incidence of acute INH neurotoxicity because of the resurgence of TB in New York City. Others as well may see a similar rise based on local trends in TB infection and disease. Acute INH toxicity should be suspected in children presenting with seizures with or without fever. In patients with a known access to INH, seizures should be considered to be caused by INH toxicity unless proved otherwise. Parenteral pyridoxine, the specific antidote for INH-induced refractory seizures, should be readily available in every emergency department in the areas similarly experiencing increasing trends of TB.
    Pediatrics 06/1995; 95(5):700-4. · 5.30 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To describe a case of isoniazid-associated psychosis and review the incidence of this adverse effect. Information about the patient was obtained from the medical chart. A MEDLINE search of the English-language literature published from 1950 to 1992 was conducted and Index Medicus was manually searched for current information. All case reports describing isoniazid-associated psychosis were reviewed. Studies were evaluated for the use of isoniazid, symptoms of psychosis, onset of symptoms, and dosage of isoniazid. The case report is compared with others reported in the literature. The incidence of isoniazid-associated psychosis is rare. The mechanism of isoniazid-associated psychosis is uncertain. It appears that isoniazid was associated with the psychosis evident in our patient and in the cases reviewed.
    Annals of Pharmacotherapy 03/1993; 27(2):167-70. · 2.92 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We evaluated a patient who developed a psychotic disorder after 4 months of isoniazid prophylaxis for a positive tuberculosis tine test. His symptoms resolved within 2 weeks of discontinuing the isoniazid. Clinicians should be aware of the possibility of psychotic symptoms with the use of this agent.
    Military medicine 12/1996; 161(11):707. · 0.77 Impact Factor
Show more